Texas, 2017

Hail in Texas, May 29, 2017

May 29, 2017 · NWS EWX · 1 event in 1 county or zone

Isolated thunderstorms formed along a stationary front. One of these storms produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed along a stationary front. One of these storms produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 29, 6:07 PM CST, 53 minutes earlier.

Area forecast discussion, May 29, 6:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
707 PM CDT Mon May 29 2017

.AVIATION...
A weak mid level impulse interacting with slightly stronger lower
level flow and deeper moisture may generate SHRA/TSRA along parts of
the Rio Grande into western Edwards Plateau overnight into Tuesday
morning according to some models. Have introduced VCSH mention at
KDRT. Otherwise, ISOLD SHRA/TSRA are possible along multiple surface
boundaries tonight, though mainly on Tuesday due to heating. No
impacts are currently expected at KAUS/KSAT/KSSF. VFR skies will
prevail tonight through Tuesday, except a period of MVFR CIGs late
tonight into mid morning is possible. Patchy BR and IFR/MVFR VSBYs
are possible early in the morning in areas where recent heavy rains
fell. Winds will be less than 7 KTs, except E/SE 7 to 14 KTs along
the Rio Grande.

&&

.PREV DISCUSSION... /ISSUED 556 PM CDT Mon May 29 2017/

UPDATE...
Made some adjustments to the Max T grid for today as southern areas
were warming about 5-8 degrees above the forecast. Also made tweaks
to the Min T grid to populate with the latest CONSshort and blended
hourly T through 12Z based off CONSshort model.

Will leave the PoP grid alone for now as we continue to monitor
outflow boundaries across the area but may need to trend these down
as it appears stability may be dominating the region. Will make that
decision after the 00Z KDRT balloon launch.

PREV DISCUSSION... /ISSUED 316 PM CDT Mon May 29 2017/

SHORT TERM (Tonight through Tuesday Night)...
The afternoon visible satellite imagery shows some clearing of the
low clouds has taken place across south central Texas. This along
with remnant outflow boundaries has been enough to allow isolated to
scattered convection to develop across the southern Edwards Plateau
and Rio Grande plains. Surface based CAPEs on the order of 2500-3000
J/Kg along with bulk shear vectors near 30kts could yield a strong
cell or two this afternoon. The models also suggest the western Hill
Country, including the Llano and Fredericksburg areas stand a little
better chance for some afternoon convection given a little better
instability. Given the slow storm movement, some locally heavy
rainfall can also be expected. Elsewhere, we can't rule out a low
chance for some showers and storms, but given all the activity from
the overnight and morning hours, we'll keep chances fairly low.

For tonight, most areas should stabilize with the loss of daytime
heating and we will only mention a 20% chance for rain across most
areas. The exception will be after midnight across the Rio Grande
plains where the latest models suggest some mid-level shortwaves will
move in late tonight. We have increased rain chances to around 40% to
account for recent model trends.

On Tuesday, we will mention a 20-40% chance for rainfall as daytime
heating along with outflow boundaries and continued mid-level
shortwaves will result in mainly afternoon and evening convection.

LONG TERM (Wednesday through Monday)...
Rainfall chances will trend upward on Wednesday and Thursday as the
medium range models continue to remain consistent in showing an
active southwest flow aloft traversing the area. Precipitable water
values climb into the 1.5-1.9" range and concerns will be on the
increase for locally heavy rainfall. Currently it appears areas west
of Highway 281 will have the best chance for locally heavy rains.
However, should a convective complex develop out west along the Rio
Grande and move east, we could see locally heavy rainfall across all
of south central Texas. Rain chances remain in the forecast through
the end of the work week into early next week. The models do show a
weak cold front could move in late Sunday or early Monday and help
increase our rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  85  70  84  69 /  20  30  20  50  60
Austin Bergstrom Intl Airport  67  85  69  84  69 /  20  30  20  50  60
New Braunfels Muni Airport     68  86  69  83  69 /  20  30  20  50  70
Burnet Muni Airport            66  83  67  82  67 /  20  20  20  50  60
Del Rio Intl Airport           69  84  70  83  69 /  40  30  40  60  60
Georgetown Muni Airport        65  84  68  83  68 /  20  20  20  50  60
Hondo Muni Airport             67  85  70  83  69 /  20  30  20  50  70
San Marcos Muni Airport        68  85  69  84  69 /  20  30  20  50  60
La Grange - Fayette Regional   67  86  70  85  71 /  20  30  20  50  60
San Antonio Intl Airport       69  85  70  83  70 /  20  30  20  50  70
Stinson Muni Airport           69  86  71  84  70 /  20  30  20  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...TB3
Public Service/Data Collection...YB
Hazardous weather outlook, May 29, 1:31 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
231 PM CDT Mon May 29 2017

TXZ171>173-183>194-202>209-217>225-228-302000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
231 PM CDT Mon May 29 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated to scattered showers and thunderstorms are forecast
through tonight with isolated heavy downpours up to 1 inch
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be continued chances for showers and thunderstorms Tuesday
through Sunday. Best rain chances can be expected Wednesday into
Thursday, when locally heavy rainfall and a few strong storms are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 29, 2:24 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
324 PM CDT MON MAY 29 2017

TXZ183-184-202-292100-
Kinney TX-Val Verde TX-Edwards TX-
324 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KINNEY...
SOUTHWESTERN EDWARDS AND EAST CENTRAL VAL VERDE COUNTIES UNTIL 400 PM
CDT...

At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Alamo Village to 12 miles
north of Lake View to 7 miles northeast of Comstock. Movement was
east at 5 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Carta Valley, Devils Shores, Pafford Crossing, Devils River State
Natural Area, Kickapoo Cavern State Park and Rough Canyon Rec Area.

LAT...LON 2957 10033 2954 10102 2986 10134 2991 10077
      2981 10036
TIME...MOT...LOC 2023Z 280DEG 6KT 2965 10043 2963 10091 2977 10111

CP
Local storm report, May 29, 3:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             3 NNW AUSTIN            30.31N 97.76W
05/28/2017  M0.50 INCH       TRAVIS             TX   OTHER FEDERAL

            CAMP MABRY GATE SECURITY REPORTED PEA TO
            DIME SIZED HAIL UP TO 0.60 INCHES IN
            DIAMETER THAT CONTINUED FOR 11 MINUTES
            ENDING AT 710PM.

&&

TB3
Local storm report, May 29, 3:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 PM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             BERGSTROM               30.20N 97.67W
05/28/2017  M0.50 INCH       TRAVIS             TX   OTHER FEDERAL

            CONTRACT WEATHER OBSERVER AT
            AUSTIN-BERGSTROM AIRPORT REPORTED HAIL
            BETWEEN 0.25" AND 0.5" IN DIAMETER LASTING
            20 MINUTES.

&&

TB3
Local storm report, May 29, 3:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     1 ENE ANDERSON MILL     30.46N 97.79W
05/28/2017                   WILLIAMSON         TX   PUBLIC

            REPORT OF TREE LIMBS DOWN NEAR THE
            INTERSECTION OF 183 AND 45/620 IN THE LAKE
            CREEK AREA. 13508 HYDMEADOW CIRCLE. WIND
            ESTIMATE OF 40-50 MPH.

&&

TB3
Local storm report, May 29, 3:31 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 PM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             CARTA VALLEY            29.79N 100.68W
05/28/2017  E2.75 INCH       EDWARDS            TX   EMERGENCY MNGR

            TIME ESTIMATED WITH RADAR.

0355 PM     HAIL             12 ENE ROCKSPRINGS      30.07N 100.02W
05/28/2017  E3.00 INCH       EDWARDS            TX   COCORAHS

            HAIL RANGING FROM NICKEL TO TEA CUP SIZE.

0358 PM     HAIL             12 NNE BARKSDALE        29.87N 99.93W
05/28/2017  E1.75 INCH       REAL               TX   COCORAHS

            COCORAHS OBSERVER REPORTED GOLF BALL SIZED
            HAIL.

0430 PM     HAIL             6 E BARKSDALE           29.74N 99.93W
05/28/2017  E1.50 INCH       REAL               TX   COCORAHS

0432 PM     HAIL             2 S ROCKSPRINGS         29.99N 100.21W
05/28/2017  E1.50 INCH       EDWARDS            TX   EMERGENCY MNGR

            TIME ESTIMATED WITH RADAR.

0439 PM     HAIL             11 WSW CARTA VALLEY     29.72N 100.83W
05/28/2017  E1.75 INCH       VAL VERDE          TX   CO-OP OBSERVER

            DEL RIO COOP OBSERVER RELAYED GOLF BALL HAIL
            REPORT AT THE TEXAS BORDER PATROL STATION
            NEAR THE INTERSECTION OF US 277 AND US 377.

0520 PM     HAIL             4 N LIBERTY HILL        30.72N 97.92W
05/28/2017  E1.00 INCH       WILLIAMSON         TX   PUBLIC

            HAIL UP TO QUARTER SIZE.

0533 PM     HAIL             4 N LIBERTY HILL        30.73N 97.93W
05/28/2017  M0.75 INCH       WILLIAMSON         TX   AMATEUR RADIO

            BLESSING RANCH AT CR 200.

0623 PM     HAIL             4 NNE AUSTIN            30.33N 97.72W
05/28/2017  M0.25 INCH       TRAVIS             TX   COCORAHS

0641 PM     TSTM WND DMG     1 ENE ANDERSON MILL     30.46N 97.79W
05/28/2017                   WILLIAMSON         TX   PUBLIC

            REPORT OF TREE LIMBS DOWN NEAR THE
            INTERSECTION OF 183 AND 45/620 IN THE LAKE
            CREEK AREA. 13508 HYDMEADOW CIRCLE. WIND
            ESTIMATE OF 40-50 MPH.

0645 PM     TSTM WND DMG     WELLS BRANCH            30.45N 97.68W
05/28/2017                   TRAVIS             TX   BROADCAST MEDIA

            TREE SNAPPED IN THE FRONT YARD OF A
            RESIDENCE IN THE WELLS BRANCH AREA RECEIVED
            VIA KXAN SOCIAL MEDIA.

0650 PM     TSTM WND DMG     4 NNW BOERNE            29.85N 98.74W
05/28/2017                   KENDALL            TX   PUBLIC

            RECEIVED TWITTER PHOTO OF WIND DAMAGE IN
            BOERNE AT THE END OF RODEO DRIVE. PHOTO
            SHOWED LARGE TREE LIMBS DOWN.

0658 PM     TSTM WND DMG     4 WNW MANOR             30.37N 97.61W
05/28/2017                   TRAVIS             TX   NWS EMPLOYEE

            DOWNED BRANCHES COVERING HARRIS BRANCH
            PARKWAY.

0658 PM     TSTM WND DMG     4 NNE PFLUGERVILLE      30.50N 97.59W
05/28/2017                   TRAVIS             TX   PUBLIC

            RECEIVED A REPORT OF PART OF A FENCE BEING
            BLOWN DOWN NEAR DEARING ELEMENTARY SCHOOL
            VIA TWITTER.

0659 PM     HAIL             3 NNW AUSTIN            30.31N 97.76W
05/28/2017  M0.50 INCH       TRAVIS             TX   OTHER FEDERAL

            CAMP MABRY GATE SECURITY REPORTED PEA TO
            DIME SIZED HAIL UP TO 0.60 INCHES IN
            DIAMETER THAT CONTINUED FOR 11 MINUTES
            ENDING AT 710PM.

0700 PM     LIGHTNING        AUSTIN                  30.27N 97.74W
05/28/2017                   TRAVIS             TX   NEWSPAPER

            AUSTIN AMERICAN STATESMAN REPORTED A
            LIGHTNING STRIKE CAUSING A HOUSE FIRE AROUND
            7 PM AT 1142 DELORES AVENUE IN AUSTIN.

0703 PM     TSTM WND DMG     2 SE SISTERDALE         29.95N 98.70W
05/28/2017                   KENDALL            TX   CO-OP OBSERVER

            SISTERDALE COOPERATIVE OBSERVER REPORTED
            THAT THUNDERSTORM WINDS BLEW DOWN NUMEROUS
            TREES ON HIS PROPERTY.

0708 PM     TSTM WND DMG     2 ENE MANOR             30.36N 97.53W
05/28/2017                   TRAVIS             TX   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN AND PENNY SIZED HAIL.

0727 PM     HAIL             BERGSTROM               30.20N 97.67W
05/28/2017  M0.50 INCH       TRAVIS             TX   OTHER FEDERAL

            CONTRACT WEATHER OBSERVER AT
            AUSTIN-BERGSTROM AIRPORT REPORTED HAIL
            BETWEEN 0.25" AND 0.5" IN DIAMETER LASTING
            20 MINUTES.

0735 PM     HAIL             2 WSW BERGSTROM         30.19N 97.70W
05/28/2017  E1.00 INCH       TRAVIS             TX   PUBLIC

            RECEIVED A PHOTO ON SOCIAL MEDIA OF QUARTER
            SIZED HAIL NEAR THE INTERSECTION OF BURLESON
            ROAD AND MCKINNEY FALLS PARKWAY.

0735 PM     LIGHTNING        2 WSW BERGSTROM         30.19N 97.70W
05/28/2017                   TRAVIS             TX   PUBLIC

            RECEIVED A PHOTO ON SOCIAL MEDIA OF QUARTER
            SIZED HAIL NEAR THE INTERSECTION OF BURLESON
            ROAD AND MCKINNEY FALLS PARKWAY.

0740 PM     HAIL             1 SSW BERGSTROM         30.19N 97.67W
05/28/2017  E0.50 INCH       TRAVIS             TX   ASOS

            HALF INCH DIAMETER HAIL AT AUSTIN BERGSTROM
            INTERNATIONAL AIRPORT.

0748 PM     HAIL             4 S TWIN SISTERS        29.95N 98.41W
05/28/2017  E1.00 INCH       BLANCO             TX   PUBLIC

            TWITTER REPORT OF QUARTER SIZED HAIL 1 MILE
            NORTH OF HWY 306 ON HWY 281.

0756 PM     HAIL             KNIPPA                  29.30N 99.63W
05/28/2017  E1.75 INCH       UVALDE             TX   NWS EMPLOYEE

            PICTURE OF A GOLF BALL SIZED HAIL IN
            KNIPPA...TIME ESTIMATED VIA RADAR.

0757 PM     HAIL             KNIPPA                  29.30N 99.63W
05/28/2017  E2.00 INCH       UVALDE             TX   PUBLIC

            PICTURES OF HEN EGG SIZED HAIL IN KNIPPA
            POSTED ON SOCIAL MEDIA.

0806 PM     HAIL             1 N BULVERDE            29.75N 98.45W
05/28/2017  E1.25 INCH       COMAL              TX   PUBLIC

            PUBLIC REPORT OF HAIL RANGING FROM 0.75
            INCHES TO 1.25 INCHES IN DIAMETER THAT
            PASSED QUICKLY.

0834 PM     TSTM WND DMG     1 N MARTINDALE          29.86N 97.84W
05/28/2017                   CALDWELL           TX   LAW ENFORCEMENT

            REPORT OF TREES DOWN IN AND AROUND
            MARTINDALE FROM THE SHERIFF DEPARTMENT.

0700 AM     HEAVY RAIN       13 NE BARKSDALE         29.88N 99.91W
05/29/2017  M3.05 INCH       REAL               TX   COCORAHS

            24 HOUR RAINFALL ENDING AT 7 AM TODAY.

0700 AM     HEAVY RAIN       10 N LEAKEY             29.87N 99.77W
05/29/2017  M2.76 INCH       REAL               TX   COCORAHS

            24 HOUR RAINFALL ENDING AT 7 AM TODAY.

&&
Special weather statement, May 29, 3:34 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
434 PM CDT MON MAY 29 2017

TXZ184-292200-
Edwards TX-
434 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Rocksprings along County Road 900, moving east at
5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3029 9985 3011 9992 3029 10027
TIME...MOT...LOC 2132Z 280DEG 5KT 3028 10007

CP

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blanco

When
May 29, 7:00 PM CST
Where
Blanco County, 1.92 mi ESE of Blanco
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.090, -98.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697473.